Alert archive / New York / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 5, NWS Buffalo, NY

February 18, 20264 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at Feb 18, 2026, 10:28 PM EST for 4 counties in New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2026, 10:28 PM EST (03:28 UTC)
Expired
Feb 18, 2026, 10:53 PM EST
In force
25 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 44 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 10:36 PM ESTHAIL 1Angola, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2026-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2026-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
409 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS51 KBUF 190328
SVRBUF
NYC009-013-029-121-190415-
/O.NEW.KBUF.SV.W.0005.260219T0328Z-260219T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1028 PM EST Wed Feb 18 2026

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wyoming County in western New York...
  Northern Cattaraugus County in western New York...
  Southern Erie County in western New York...
  Northeastern Chautauqua County in western New York...

* Until 1115 PM EST.

* At 1027 PM EST, a severe thunderstorm was located near Evangola 
  State Park, or 13 miles northeast of Dunkirk, moving east at 50 
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hamburg, Evans, Boston, Eden, Springville, Colden, Silver Creek,
  Angola, Arcade, and North Collins.

This includes Interstate 90 between exits 57A and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4254 7927 4258 7926 4260 7919 4264 7916
      4267 7912 4272 7909 4274 7904 4264 7830
      4237 7835
TIME...MOT...LOC 0327Z 280DEG 44KT 4262 7914 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JJR
1 follow-up statement
732 
WWUS51 KBUF 190353
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1053 PM EST Wed Feb 18 2026

NYC009-013-029-121-190403-
/O.CAN.KBUF.SV.W.0005.000000T0000Z-260219T0415Z/
Wyoming NY-Cattaraugus NY-Erie NY-Chautauqua NY-
1053 PM EST Wed Feb 18 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WYOMING...
NORTHERN CATTARAUGUS...SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4254 7927 4258 7926 4260 7919 4264 7916
      4267 7912 4272 7909 4274 7904 4264 7830
      4237 7835
TIME...MOT...LOC 0350Z 280DEG 44KT 4256 7871 

$$

JJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 9:26 PM EST, 1 hour 2 minutes earlier. Its key messages:

  • 1) Fog and elevated convection affecting the western New York tonight. 2) Above freezing temperatures and rainfall may lead to elevated flows and ice jams. 3) Another round of widespread precipitation later this week with primarily rain across western NY Friday changing over to light snowfall Friday night, potentially lingering into the weekend.
Area forecast discussion, Feb 18, 9:26 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
926 PM EST Wed Feb 18 2026

.WHAT HAS CHANGED...
Thunderstorms and freezing rain have been added to the forecast
overnight over western New York generally from Niagara Falls
southward.

&&

.KEY MESSAGES...
1) Fog and elevated convection affecting the western New York
tonight.

2) Above freezing temperatures and rainfall may lead to
elevated flows and ice jams.

3) Another round of widespread precipitation later this week
with primarily rain across western NY Friday changing over to
light snowfall Friday night, potentially lingering into the
weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...Fog and elevated convection affecting the
Southern Tier this evening.

Surface observations as well as NYS mesonet cameras indicate fog
has become fairly widespread in the western Southern Tier this
evening. Snow melt, strong inversions, and an inability of
warmer air to make progress into WNY and mix up the boundary
layer will allow for this phenomenon to continue overnight. A
dense fog advisory was thus issued for most of WNY south of the
Buffalo area (all of the higher terrain), as areas farther north
seem poised to remain generally with stratus rather than dense
fog overnight.

Upstream radar observations have become very interesting this
evening as convection has become widespread over SW Ontario and
even over Lake Erie. This seems to be tied with an area of
elevated instability that the HRRR is latching onto. While most
of the activity over SW Ontario should move NE and not affect
our area, the convection over Lake Erie and the immediate areas
north of it seems poised to move across into western New York
over the next 3-6 hours. Radar indications seem to show a couple
of mesolows are driving this activity and harnessing elevated
instability. One of those is surging northeast and won't affect
the area. The second will drive ESE-ward and affect generally
areas south of a line from Niagara Falls to Geneseo. The
forecast has been updated to allow for scattered showers with a
slight chance of thunder with surface temperatures modulating
where freezing rain is likely with this activity versus plain
rain.

KEY MESSAGE 2...Above freezing temperatures and rainfall may
lead to elevated flows and ice jams.

Warmth will increase Thursday and Friday with overnight low
temperatures for most areas remaining above freezing Thursday night.
Rainfall through this evening will average one half to one inch for
areas south of Lake Ontario. Another round of rain is expected
Friday with additional rainfall amounts averaging one quarter to
a third of an inch. The combination of rainfall today and the
upcoming rainfall along with the expected warmer temperatures,
enhancing snowmelt will continue the slow breakup of ice on area
waterways. The snowmelt and ice breakup should be slow enough that
flooding concerns remain low, even with today's rainfall and
the expected rainfall Friday. Latest ensemble guidance indicates
a few Buffalo area creeks may rise to action stage (10-30%
chance), but little to no threat of reaching Minor flood stage
anywhere. Ice jam flooding also remains a low possibility,
though thawing degree hour guidance continues to remain below
local thresholds with temperatures only a few degrees above
normal for mid-February.

KEY MESSAGE 3...Another round of widespread precipitation later
this week with primarily rain across western NY Friday changing
over to light snowfall Friday night, potentially lingering into
the weekend.

The next Pacific-based shortwave will eject east of the Rockies by
Thursday, embedded within the broader scale troughing pattern
gradually shifting eastward across the CONUS. This wave will bring
yet another weakening sfc low to the lower Great Lakes region late
Thursday night into Friday with increased isentropic lift resulting
in light precipitation overspreading the region from the south.
Ptypes are not expected to be as problematic with this system as
thermal profiles favor all rain for Western NY and snow across the
higher elevations of the North Country. There is some risk for a
wintry mix with freezing rain here as well as across the surrounding
lower elevations, which will need to be monitored. Snowfall amounts
across the Tug will also be marginal as far as potential advisories
are concerned.

Much colder air will wrap in behind this system as the general
troughing pattern continues to move eastward, with temperatures
trending below normal for late February and increasing chances for
snow areawide. 850mb temps may also drop low enough by early next
week for some lake enhancement.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Widespread precipitation will wind down from W to E through the
evening, likely ending in the form that is currently falling at
all sites. A coherent stratus deck will be around in its wake,
so abundant IFR conditions in low clouds and locally dense fog
in the Southern Tier are likely to continue until Thursday
afternoon.

Additionally, an area of elevated convection over SW Ontario
will move eastward toward KBUF toward 04z. This seems likely to
bring a period of FZRA and even some thunder for a short period
as it moves through and dives ESE-ward.

Outlook...

Thursday...VFR/MVFR. Light rain and east of Lake Ontario freezing
rain arrives Thursday night with flight conditions lowering to
IFR/MVFR.

Friday...Widespread IFR with rain/snow likely through Friday night.

Saturday...Restrictions possible with a chance of snow and rain.

Sunday...Restrictions likely with snow likely east of both lakes. A
chance of snow elsewhere.

Monday... Restrictions possible with a chance of snow mainly
east of both lakes.

&&

.MARINE...
Easterly winds will remain elevated on the western basin of Lake
Ontario through Friday with small craft headlines in place through
that time frame. A surface low will pass through the eastern Great
Lakes Friday with the flow becoming southwesterly behind this
system, bringing renewed higher winds and waves.

Please note...Most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Dense Fog Advisory until 9 AM EST Thursday for NYZ012-019>021-
     085.
MARINE...Small Craft Advisory until 4 AM EST Saturday for LOZ042.
         Small Craft Advisory until 10 AM EST Saturday for LOZ043-
         044.

&&

DISCUSSION...Brothers/Fries/TMA
AVIATION...Fries
MARINE...TMA
Hazardous weather outlook, Feb 18, 8:20 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
820 PM EST Wed Feb 18 2026

NYZ001>005-010-011-013-014-200130-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-200130-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
820 PM EST Wed Feb 18 2026

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-200130-
Oswego-Jefferson-Lewis-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several additional systems will move into the region through
Saturday, with a chance of accumulating snow and some mixed
precipitation with each system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-200130-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-200130-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-200130-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-200130-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
820 PM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Feb 18, 7:12 PM EST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
712 PM EST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             2 WNW Hilton            43.30N 77.82W
02/18/2026  M1.9 Inch        Monroe             NY   Trained Spotter

            Fell since 7 am this morning.

&&
Local storm report, Feb 18, 7:15 PM EST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
715 PM EST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Freezing Rain    3 NE Fulton             43.35N 76.38W
02/18/2026  M0.01 Inch       Oswego             NY   ASOS

            ASOS station KFZY Oswego Airport.

0653 PM     Freezing Rain    3 WSW Sanborn           43.12N 78.93W
02/18/2026  M0.02 Inch       Niagara            NY   ASOS

            ASOS station KIAG Niagara Falls Airport.

0654 PM     Freezing Rain    3 SSE Gates-North Gates 43.12N 77.68W
02/18/2026  M0.02 Inch       Monroe             NY   ASOS

            ASOS station KROC Rochester Airport.

&&
Special weather statement, Feb 18, 9:17 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
917 PM EST Wed Feb 18 2026

NYZ001-010>013-085-190700-
Niagara-Northern Erie-Genesee-Wyoming-Livingston-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Batavia, Warsaw,
Geneseo, Orchard Park, and Springville
917 PM EST Wed Feb 18 2026

...A Period of Freezing Rain Possible Overnight...

An area of thunderstorms and associated freezing rain is
advancing eastward toward western New York this evening. These
thunderstorms may affect the Niagara Falls and Buffalo areas by
around 11 PM. Surface temperatures will be near or slightly below
freezing as they cross the area, so a short period of thunder and
freezing rain is possible as they move through the area. This
activity will move swiftly to the southeast, so areas in southern
Genesee County and Wyoming County could see a period of thunder
and freezing rain around midnight. Areas in Livingston County
would be affected close to 1 AM.

Any areas that are below freezing may see bridges and overpasses
quickly ice up. Pay attention to your local temperatures and
maintain awareness for rapidly changing driving conditions in
these areas.

Fries
Local storm report, Feb 18, 9:51 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
951 PM EST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             Lakewood                42.10N 79.32W
02/18/2026  M0.70 Inch       Chautauqua         NY   Public

            Half inch to dime size hail, public report
            on social media.

&&
Local storm report, Feb 18, 10:14 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1014 PM EST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     Hail             3 ESE Frewsburg         42.05N 79.11W
02/18/2026  M0.70 Inch       Chautauqua         NY   Public

            Public report of dime size hail.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:29 PM ESTDense Fog AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming14 hr
Feb 19, 5:47 AM ESTMarine Dense Fog AdvisoryBUF4 hr
Feb 19, 12:24 PM ESTWinter Weather AdvisoryBUFJefferson, Lewis, Oswego41 hr

Nearby

Severe Thunderstorm Warnings in New York, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.